Tennessee, 2010

Damaging Wind in Tennessee, July 9, 2010

July 9, 2010 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms developed across mainly the eastern half of Middle Tennessee during the afternoon hours on Friday, July 9th. A couple of these thunderstorms briefly reached severe thresholds, producing thunderstorm wind damage in Coffee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across mainly the eastern half of Middle Tennessee during the afternoon hours on Friday, July 9th. A couple of these thunderstorms briefly reached severe thresholds, producing thunderstorm wind damage in Coffee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 9, 10:59 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 10:59 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...COR TYPO
NATIONAL WEATHER SERVICE NASHVILLE TN
1159 AM CDT FRI JUL 9 2010

.UPDATE...
SCT RW/TRW EXPECTED TO BECOME OCCASIONAL BY MID AFTERNOON. INC POPS
TO LIKELY EAST OF KBNA THIS EVENING...WITH COLD FRONT/DRIER AIR NOW
PUSHING INTO METRO KSTL.

&&

.PREV DISCUSSION... /ISSUED 1018 AM CDT FRI JUL 9 2010/

UPDATE...
RW/TRW DEVELOPING TDAY MAINLY AFTERNOON. NAM TOO QUICK W/QPF.
EDGED TEMPS HIGHER S-E MID TN.

HEATING/APPROACH OF FRONT WL SPREAD SHOWERS AND THUNDERSTORMS ACR
MIDSTATE THIS AFTERNOON. ISO STRONG-SVR STORMS WITH 1-2 INCHES OF
RAINFALL POSSIBLE. NO WATCHES ATTM.

PREV DISCUSSION... /ISSUED 254 AM CDT FRI JUL 9 2010/

DISCUSSION...
LATEST ANALYSIS SHOWING CDFNT STILL WELL NORTHWEST...RUNNING FROM
JUST SOUTH OF ORD DOWN TO NEAR MCI. FURTHER SOUTH...WEAK OUTFLOW/
CONVECTIVE BOUNDARY SITUATED JUST NORTHWEST OF CKV. PCPN REMAINS
WIDESPREAD NEAR FRONT BUT IS ONLY ISOLD WELL AHEAD. UL HIGH STILL
HOLDING OVER THE CWA BUT APPROACHING TROUGH AXIS IS CURRENTLY
WORKING INTO THE PLAINS.

COLD FRONT AND TRAILING UL TROUGH EXPECTED TO CONTINUE E/SE PUSH
TODAY...WHICH SHOULD PUT FRONT NEAR THE TN/KY BORDER NEAR 00Z
SAT. PLENTY OF MOISTURE EXPECTED TO BE IN PLACE WITH PWS 2+ AS WELL
AS GOOD INSTABILITY...ESPECIALLY THIS AFTERNOON. SHWRS AND STORMS
EXPECTED TO BECOME QUITE NUMEROUS...SOME PRODUCING LOCALLY HEAVY
RAIN.

FRONT WILL PUSH INTO THE AREA THIS EVENING AND WORK SOUTH OF THE
CWA BY SATURDAY MORNING AS UL TROUGH PUSHES EAST. SCATTERED STORMS
WILL CONTINUE TONIGHT...WITH A FEW LINGERING SE EARLY SATURDAY.

WEAK FRONT REMAINS SOUTH THROUGH THE WEEKEND AS UL NW FLOW RELAXES
.AND SFC HIGH STRENGTHENS LATER IN THE WEEKEND. PCPN IS EXPECTED
TO BE MINUSCULE THROUGH THE PERIOD BUT COOLER TEMPS TODAY WILL
CREEP BACK UP INTO LOW/MID 90S BY SUNDAY.

ON MONDAY...FRONT DOWN S SEEMINGLY LIFTS N AS SFC SERLY FLOW BEGINS
AGAIN AND BETTER MOISTURE RETURNS TO THE AREA. INSTABILITY WILL
INCREASE RAPIDLY IN WARM SECTOR AND THIS WILL BRING ANOTHER ROUND
OF SCT STORMS TO THE AREA THROUGH TUESDAY NIGHT AS A SECONDARY UL
TROUGH CROSSES AND A WEAK FRONTAL BOUNDARY APPROACHES.

SFC AND UL HIGHS BUILD IN MID/LATE WEEK LEAVING PCPN MORE ISOLD IN
NATURE AS THINGS BECOME LESS ORGANIZED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 9, 5:10 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
610 AM CDT FRI JUL 9 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
610 AM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POSSIBLY ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP TODAY
AND EARLY TONIGHT AS A COLD FRONT MOVES INTO THE AREA. SOME STORMS
MAY ALSO PRODUCE LOCALLY HEAVY RAIN AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jul 9, 1:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT FRI JUL 9 2010

TNZ077-079-092030-
COFFEE-GRUNDY-
225 PM CDT FRI JUL 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND GRUNDY COUNTIES...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANCHESTER...MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

JLM
Local storm report, Jul 9, 1:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     DOWNBURST        MANCHESTER              35.47N 86.08W
07/09/2010                   COFFEE             TN   TRAINED SPOTTER

            TREE DOWN, POWER OUT HEAVY RAIN

0225 PM     TSTM WND DMG     MANCHESTER              35.47N 86.08W
07/09/2010                   COFFEE             TN   TRAINED SPOTTER

            TREE DOWN, POWER OUTAGES, HEAVY RAIN

0225 PM     TSTM WND DMG     MANCHESTER              35.47N 86.08W
07/09/2010                   COFFEE             TN   TRAINED SPOTTER

            TREE DOWN, POWER OUTAGE, HEAVY RAIN

&&

RET
Local storm report, Jul 9, 1:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     MANCHESTER              35.47N 86.08W
07/09/2010                   COFFEE             TN   TRAINED SPOTTER

            TREE DOWN, POWER OUTAGE, HEAVY RAIN

&&

RET

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 9, 1:50 PM CST
Where
Coffee County, 1.51 mi WSW of Prairie Plains
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.340, -85.994

A tree was blown down on Dean Shop Road near the Coffee-Franklin County Line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249487.